MAUDE Adverse Event Report: EDWARDS LIFESCIENCES LLC EDWARDS INTUITY ELITE VALVE SYSTEM; HEART-VALVE, NON-ALLOGRAFT TISSUE

EDWARDS LIFESCIENCES LLC EDWARDS INTUITY ELITE VALVE SYSTEM; HEART-VALVE, NON-ALLOGRAFT TISSUE
Model Number 8300AB
Medical Device Problem Code Perivalvular Leak (1457)
Health Effect - Clinical Codes Dyspnea (1816); Heart Failure/Congestive Heart Failure (4446)
Date of Event 07/15/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is still in progress; therefore, a conclusion has yet to be established.A supplemental report will be submitted accordingly upon investigation completion.Edwards will continue to review and monitor all reported events.Trends are monitored on a monthly basis and if action is required, appropriate investigation will be performed.
 
Event or Problem Description
Through implant patient registry and medical records, it was learned a 23mm 8300ab aortic valve, was explanted after an implant duration of four (4) months due to a paravalvular leak resulting in regurgitation.The patient presented to the hospital with heart failure and progressive dyspnea.The explanted device was replaced with a 27mm 11500a valve.Per medical records, patient presented to osh 06/2024 in the setting of decompensated heart failure.A tee at that time revealed pvl on the bioprosthetic valve placed 03/2024.The patient was discharged home and referred to another facility for surgical evaluation.Repeat imaging revealed severe pvl and the 23mm 8300ab to be unstable.The patient underwent a re-do avr with a 27mm 11500a.Intraoperatively, a large gap was noted between the native aortic annulus and bioprosthetic valve which was determined to be the cause of a severe pvl as well as an incomplete debridement with extensive calcification of the aortic annulus.The 23mm 11500a valve was explanted, the annulus was meticulously debrided and a 27mm 11500a was seated.A final post-bypass tee revealed a mean gradient of 10mmhg across the aortic prosthesis with no pvl identified.The patient tolerated the procedure well and was transferred to cticu in stable condition.Per pathology reports, there is an intact bioprosthetic av measuring 2.7 x 2.7 x 2.2cm as well as a 3 x 1.7 x 0.6cm aggregate comprised of disrupted tan-gray glistening, partially calcified tissue fragments.No discrete lesions or masses are appreciated grossly.
 
Additional Manufacturer Narrative
The device history record (dhr) review was completed, and this device passed all manufacturing and sterilization inspections prior to release for distribution.There were no issues identified that would have impacted this event.Engineering evaluation summary: per technical summary (b)(4), rev a, regurgitation is considered to be a perivalvular leak (pvl) if a turbulent eccentric jet originates between the bioprosthetic sewing ring and the annulus.Pvl can occur in the mitral and aortic position for similar reasons.In the early postoperative period, the highest incidence of pvl has been seen in patients developing infective endocarditis, which is most likely attributed to inadequate peri-operative antibiotic prophylaxis or nosocomial infection.Annular calcification is also a risk factor for the development of peri-operative pvl as the bio prosthesis may not seat properly after debridement.Technique related factors, such as incorrect valve sizing, have been shown to contribute to the development of pvl.Anatomical factors may create difficulty seating the bioprosthetic valve resulting in pvl.The anatomy of the annulus may induce mechanical stresses along the rigid bioprosthetic ring which can influence long-term valve performance and durability.A diseased or rigid annulus can potentially increase the mechanical stress on the prosthetic valve, leading to pvl.Per (b)(4), rev p, an engineering evaluation is not required because there is no allegation of a malfunction which could be related to a manufacturing non-conformance and/or one was not suspected or confirmed through investigation; no labeling non-conformance/deficiency; no use-related issue with a hazardous situation; no device-related infection; and no evidence of a product failure with regard to design, reliability, or use error.Additionally, relevant technical summary (b)(4), rev a, exists for this issue.The instructions for use (ifu) have been reviewed and no inadequacies have been identified with regard to warnings, contraindications, and the directions/conditions for the successful use of the device.The reported type of event is included in the ifu.Per (b)(4), rev p, and (b)(4), rev o, a capa/scar/pra is not required, as there are no confirmed product or labeling non-conformances, and no other triggers are met.A definitive root cause cannot be conclusively determined; however, patient and/or procedural factors likely caused or contributed.All pertinent information available to edwards lifesciences has been submitted.

Brand Name
EDWARDS INTUITY ELITE VALVE SYSTEM
Common Device Name
HEART-VALVE, NON-ALLOGRAFT TISSUE
Manufacturer (Section D)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer Contact
saurav singh
1 edwards way
mle fl2- office m2013
irvine, CA 92614
9492506615
MDR Report Key20013153
Report Number2015691-2024-06211
Device Sequence Number15261570
Product Code LWR
UDI-Device Identifier00690103194494
UDI-Public(01)00690103194494(17)270604
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
P150036
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number8300AB
Device Catalogue NumberN/A
Device Lot NumberN/A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/24/2024
Supplement Date Received by Manufacturer09/20/2024
Initial Report FDA Received Date08/21/2024
Supplement Report FDA Received Date09/24/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/05/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age60 YR
Patient SexMale